Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 10, 2013, 3:25 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2013, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 10, 2013, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:40 PM EDT | FLASH FLOOD | Roanoke, VA | SEVERAL ROADS IN ROANOKE CLOSED DUE TO HIGH WATER INCLUDING WILLIAMSON...LIBERTY....MEADOWBROOK...AND APPERSON. |
| Jul 10, 3:40 PM EDT | HEAVY RAIN 4 | Hollins, VA | 4.00 INCHES OF RAIN MEASURED IN A LITTLE OVER AN HOUR. |
| Jul 10, 4:00 PM EDT | FLASH FLOOD | Roanoke, VA | MULTIPLE ROADS CLOSED DUE TO FLOODING INCLUDING 4TH STREET...HUNTINGTON BLVD...KIMBALL...13TH STREET...AND WALKER AVE. |
| Jul 10, 5:00 PM EDT | FLASH FLOOD | Roanoke, VA | SEVERAL FEET OF WATER ACROSS FERNCLIFF RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
279
WGUS51 KRNK 101925
FFWRNK
VAC161-770-775-102230-
/O.NEW.KRNK.FF.W.0026.130710T1925Z-130710T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN CITY OF SALEM IN WEST CENTRAL VIRGINIA...
CENTRAL CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
* UNTIL 630 PM EDT
* AT 323 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROANOKE...
HOLLINS...
ROANOKE AIRPORT...
AND VINTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3733 7986 3731 7984 3725 7985 3724 7985
3730 8005 3736 7997 3736 7993
$$
DS3 follow-up statements
561
WGUS71 KRNK 102013
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT WED JUL 10 2013
VAC161-770-775-102230-
/O.CON.KRNK.FF.W.0026.000000T0000Z-130710T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANOKE VA-CITY OF SALEM VA-CITY OF ROANOKE VA-
413 PM EDT WED JUL 10 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN CITY OF SALEM IN WEST CENTRAL VIRGINIA...
CENTRAL CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
AT 410 PM EDT...DOPPLER RADAR INDICATED THE BULK OF THE HEAVY RAIN
PRODUCING THUNDERSTORMS THAT PROMPTED THE WARNING HAVE EXITED THE
REGION. ALMOST THREE INCHES OF RAIN HAVE ALREADY FALLEN IN NORTHERN
PARTS OF THE CITY OF ROANOKE. ADDITIONAL HEAVY RAIN IS EXPECTED
AFTER A BRIEF BREAK. THIS WILL MAINTAIN OR WORSEN THE ONGOING
FLOODING SITUATION IN THE CITY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROANOKE...
HOLLINS...
ROANOKE AIRPORT...
AND VINTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3733 7986 3731 7984 3725 7985 3724 7985
3730 8005 3736 7997 3736 7993
$$
DS912
WGUS71 KRNK 102131
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT WED JUL 10 2013
VAC161-770-775-102230-
/O.CON.KRNK.FF.W.0026.000000T0000Z-130710T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANOKE VA-CITY OF SALEM VA-CITY OF ROANOKE VA-
531 PM EDT WED JUL 10 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN CITY OF SALEM IN WEST CENTRAL VIRGINIA...
CENTRAL CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
AT 527 PM EDT...EMERGENCY MANAGEMENT REPORTED FLOODING DUE TO HEAVY
RAIN FROM THUNDERSTORMS OVER NORTHERN ROANOKE. FOUR INCHES OF RAIN
HAVE FALLEN AND THE RUNOFF HAS FLOODED SEVERAL ROADS. FLASH FLOODING
ALONG PETERS CREEK WILL CONTINUE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROANOKE...
HOLLINS...
ROANOKE AIRPORT...
AND VINTON.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA AS ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS WILL
REACH THE WARNED AREA BEFORE 6:30PM. RAINFALL FROM THESE STORMS WILL
AGGRAVATE ONGOING FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3733 7986 3731 7984 3725 7985 3724 7985
3730 8005 3736 7997 3736 7993
$$
AS251
WGUS71 KRNK 102231
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT WED JUL 10 2013
VAC161-770-775-102239-
/O.EXP.KRNK.FF.W.0026.000000T0000Z-130710T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANOKE VA-CITY OF SALEM VA-CITY OF ROANOKE VA-
631 PM EDT WED JUL 10 2013
...THE FLASH FLOOD WARNING FOR
NORTHEASTERN ROANOKE COUNTY...
NORTHEASTERN CITY OF SALEM COUNTY...
AND CENTRAL CITY OF ROANOKE COUNTY WILL EXPIRE AT 630 PM EDT...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE EVENING.
THEREFORE IT WILL TAKE SEVERAL HOURS FOR ALL THE WATER TO RECEDE. DO
NOT DRIVE THROUGH WATER FLOWING ACROSS A ROAD.
LAT...LON 3733 7986 3731 7984 3725 7985 3724 7985
3730 8005 3736 7997 3736 7993
$$
ASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:18 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 10, 3:18 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT WED JUL 10 2013
.SYNOPSIS...
A DEEPENING UPPER TROUGH ACROSS THE GREAT LAKES WILL PUSH A COLD
FRONT INTO THE REGION THURSDAY. DISTURBANCES IN ADVANCE OF THIS
TROUGH WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY THROUGH THURSDAY ACROSS THE REGION. BEHIND THE
COLD FRONT...COOLER...DRIER CONDITIONS ARE EXPECTED FOR FRIDAY
INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 317 PM EDT WEDNESDAY...
A SERIES OF WEAK DISTURBANCES ALOFT WILL CROSS THE MIDDLE ATLANTIC
REGION THIS AFTERNOON INTO TONIGHT. A STRONGER UPPER LEVEL TROUGH
AND ASSOCIATED SURFACE COLD FRONT WILL MOVE EAST INTO THE OUR REGION
THURSDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
INTO TONIGHT. WITH PWATS FROM 1.70 TO 2.0 INCHES AND A SLOW STORM
MOTION...ANY THUNDERSTORMS THAT DEVELOPS COULD BE EFFICIENT RAIN
PRODUCER. FFG VALUES REMAIN VERY LOW FROM RECENT HEAVY RAINFALL.
GIVEN THE VERY WET ANTECEDENT SOIL CONDITIONS ACROSS THE REGION FROM
THE PAST TWO WEEKS OF EXCESSIVE RAINFALL. DECIDED TO POST A FLASH
FLOOD WATCH FOR THE WEST UNTIL 2 AM WITH HIGHER RAINFALL RATES ONE
TO TWO POSSIBLE. A STRONGER THUNDERSTORM IS POSSIBLE INTO THIS
EVENING WITH POTENTIAL FOR GUSTY WINDS AND HAIL.
USED A BLEND OF THE HRRR AND THE RNK-WRFARW FOR POPS TONIGHT INTO
THURSDAY. AS THE COLD FRONT MOVES EAST ON THURSDAY TAPER OFF POPS
FROM THE NORTHWEST TO SOUTHEAST. A STRONGER THUNDERSTORM IS POSSIBLE
IN THE SOUTH AND SOUTHEAST ON THURSDAY WITH THE POTENTIAL OF HEAVY
RAIN.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 430 AM EDT WEDNESDAY...
COLD FRONT ENTERING MUCH OF THE REGION MIDDAY THURSDAY...WITH
SHOWERS/STORMS/CLOUDS WELL OUT AHEAD OF IT...COULD LIMIT ANY
STRONGER THUNDERSTORMS TO SOUTHSIDE VIRGINIA AND THE NC PIEDMONT.
STILL COULD ENCOUNTER SOME WATER PROBLEMS FOR THE FIRST HALF OF THE
DAY THURSDAY THROUGH NW NC/EXTREME SW VA/SE WEST VA AFTER HEAVY RAIN
ON WEDNESDAY. DRY AIR PUNCHES IN QUICKLY BEHIND THE BOUNDARY WITH RH
TO ABOUT 40 PERCENT AT H7 BY THE AFTERNOON ACROSS THE NEW RIVER
VALLEY. FRONT HANGS UP ACROSS THE EXTREME SOUTHEAST CWA AS IT
ENCOUNTERS THE WESTERN ATLANTIC RIDGE. THUS...LEFT HIGHER POPS WELL
INTO THE NIGHT ACROSS THOSE PARTS. ALL GUIDANCE SHOVES THE PRECIP
OUT OF OUR SOUTHEAST BY FRIDAY AFTERNOON...WHICH IS A QUICKER
SOLUTION THAN SOME OF THE PREVIOUS RUNS. WINDS VEER TO THE SE AND S
ON SATURDAY RETURNING MORE MOISTURE IN THE MID LEVELS AND FOR NOW
SLT CHC POPS ACROSS THE SOUTHEASTERN CWA. CONSIDERING THE STRENGTH
OF THE TROUGH AND H85 TEMPS AS COLD AS +11C...DID GO A FEW DEGREES
COOLER THAN GUIDANCE ON HIGHS AND LOWS THROUGH THE PERIOD.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1225 PM EDT TUESDAY...
PATTERN OVER OUR AREA WILL REMAIN SOMEWHAT UNSETTLED. WE ARE LOOKING
AGAIN AT A FRONT SITUATED OVER THE COAST OF NC SOUTHWEST INTO
GEORGIA FRIDAY NIGHT INTO SATURDAY TO STAY IN THIS GENERAL AREA
THROUGH THE WEEKEND. MEANWHILE...WE HAVE SFC HIGH BUILDING SWD FROM
THE NE AND MID ATLANTIC. QUESTION REMAINS WHERE THE BULK OF THE
DEEPER MOISTURE WILL LIE. MODEL TRENDS HAVE FAVORED THAT MOST OF THE
AREA WILL BE SOMEWHAT DRIER WHILE THE SRN CWA STAYS CLOSER TO THE
SFC FRONT AND MORE THREAT OF SHOWERS AND STORMS. ALOFT...THE TROUGH
AXIS LIES ACROSS THE MID ATLANTIC COAST AND SW OVER THE NW GULF OF
MEXICO. DURING THIS TIME WILL HAVE TO WATCH HOW TS CHANTAL TRACKS.
WPC/NHC SHOWING BY SUNDAY INTO MONDAY THAT CHANTAL WILL MOVE TOWARD
EASTERN COAST OF FLORIDA. DURING THIS TIME THE SFC AND LOW LVL FLOW
WILL BE OFF THE ATLANTIC COAST INTO OUR AREA AND WILL ENHANCE THE
THREAT FOR SHOWERS AND STORMS WITH MONDAY STARTING TO LOOK LIKE THE
WETTER DAY. STILL WE WILL HAVE TO WATCH HOW THINGS TREND AS MODELS
STILL VARY SOMEWHAT STRENGTH AND POSITION OF UPPER LOW.
GOING INTO TUESDAY...THE 00Z ECMWF WEAKENS THE UPPER LOW AS IT MOVES
ACROSS OUR CWA WHILE THE LATEST GFS SHOWS UPPER LOW HANGING ON AND
STRONG AS IT MOVES INTO NC. GIVEN THIS WILL KEEP AT LEAST A HIGH
CHANCE...50 PERCENT FOR SHOWERS.
DURING THIS TIME...THE TEMPERATURES ARE GOING BE SEASONAL...WITH
HIGHS JUST BELOW NORMAL OVERALL AND LOWS STAYING MILDER.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM EDT WEDNESDAY...
SCATTERED MVFR SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS
THE REGION TONIGHT INTO THURSDAY...AS UPPER TROUGH DEEPENS ACROSS
THE GREAT LAKES REGION.
EXPECT MORE WIDESPREAD MVFR/ISOLATED IFR CIGS TO DEVELOP MANY
SITES AFT 00Z IN SHRA AND ISOLD TSRA...WHICH SHOULD PERSIST
THROUGHOUT THE NIGHT. WINDS REMAINING SW5-7KTS THROUGH THE TAF
VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN CIGS THROUGH TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN VSBYS THROUGH TAF VALID
PERIOD...EXCEPT LOW TO MEDIUM CONFIDENCE IN THUNDERSTORMS.
HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID PERIOD.
EXTENDED AVIATION DISCUSSION...
LATEST MODELS CONTINUE TREND OF PUSHING CONVECTION MOSTLY INTO THE
PIEDMONT THURSDAY...BUT EXPECT LINGERING SHRA/ISOLD TSRA FURTHER
WEST. PERIODS OF MVFR-IFR CIGS APPEAR LIKELY EARLY THU...IMPROVING
TO MVFR-VFR BY AFTERNOON. MUCH IMPROVED AVIATION CONDITIONS APPEAR
IN THE OFFING FOR FRI-SAT AS SFC HIGH PRESSURE BUILDS DOWN FROM
THE NORTH AND HIGH PRESSURE ALOFT BUILDS TO THE NORTH OF THE AREA.
MODELS CONTINUE TO KEEP THE DEEPER MOISTURE AND ASSOCIATED TSRA
ACTIVITY WELL SOUTH OF THE AREA DURING THIS TIME FRAME.
THUS...MOSTLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF TYPICAL EARLY
MORNING IFR BR/FG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR VAZ007-009>020-
022>024-032.
NC...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR NCZ001>003-018-
019.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR WVZ042>045.
&&
SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...KM
LONG TERM...WP
AVIATION...KK/RABHazardous weather outlook, Jul 10, 9:12 AM EDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 912 AM EDT WED JUL 10 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111315- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 912 AM EDT WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS. LOCALIZED FLOODING AND FLASH FLOODING WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS...ESPECIALLY ACROSS THE MOUNTAINOUS TERRAIN OF SOUTHEAST WEST VIRGINIA...WESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY ACROSS THE PIEDMONT AREA OF SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. HEAVY RAIN WILL BE POSSIBLE THURSDAY...WITH LOCALIZED FLOODING OR FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 10, 3:03 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT WED JUL 10 2013
VAZ017-101930-
FLOYD VA-
303 PM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FLOYD...MOVING TO THE EAST AT 15 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN FLOYD COUNTY.
LAT...LON 3692 8033 3699 8034 3703 8014 3698 8013
3698 8014 3696 8014 3695 8014 3695 8017
3691 8020
TIME...MOT...LOC 1901Z 262DEG 11KT 3695 8026
DSSpecial weather statement, Jul 10, 3:07 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 307 PM EDT WED JUL 10 2013 VAZ012-101930- WYTHE VA- 307 PM EDT WED JUL 10 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 330 PM EDT * AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WYTHEVILLE...MOVING TO THE EAST AT 15 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... WYTHEVILLE... AND MAX MEADOWS. LAT...LON 3688 8109 3696 8111 3702 8094 3690 8088 TIME...MOT...LOC 1905Z 257DEG 13KT 3692 8106 DS
Special weather statement, Jul 10, 3:07 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT WED JUL 10 2013
VAZ016-101945-
CARROLL VA-
307 PM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 345 PM EDT
* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BYLLESBY...MOVING TO THE NORTHEAST AT 15
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BYLLESBY.
LAT...LON 3673 8096 3679 8101 3684 8092 3685 8082
3685 8081 3680 8073
TIME...MOT...LOC 1905Z 236DEG 15KT 3678 8093
DSSpecial weather statement, Jul 10, 3:09 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT WED JUL 10 2013 VAZ015-101945- GRAYSON VA- 309 PM EDT WED JUL 10 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 345 PM EDT * AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VOLNEY...MOVING TO THE EAST AT 5 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... VOLNEY. LAT...LON 3660 8139 3668 8141 3672 8130 3661 8126 TIME...MOT...LOC 1905Z 255DEG 6KT 3664 8136 DS
Special weather statement, Jul 10, 3:18 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT WED JUL 10 2013
VAZ014-101945-
MONTGOMERY VA-
318 PM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 345 PM EDT
* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHILDRESS...MOVING TO THE NORTHEAST AT 5
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN
MONTGOMERY COUNTY SOUTH OF CHILDRESS.
LAT...LON 3700 8049 3704 8052 3707 8046 3702 8040
3701 8045 3702 8045 3701 8046
TIME...MOT...LOC 1914Z 233DEG 5KT 3703 8048
DSSpecial weather statement, Jul 10, 3:22 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT WED JUL 10 2013
WVZ043-101945-
SUMMERS WV-
322 PM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 345 PM EDT
* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ELTON...MOVING TO THE NORTHEAST AT 15
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
ELTON.
LAT...LON 3779 8070 3778 8070 3775 8083 3783 8089
3786 8084 3787 8080
TIME...MOT...LOC 1918Z 236DEG 12KT 3781 8081
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:15 PM EDT | Special Weather Statement | RNK | City of Danville | 30 min |
| Jul 9, 9:14 PM EDT | Special Weather Statement | RNK | City of Danville | 31 min |
| Jul 9, 9:15 PM EDT | Special Weather Statement | RNK | Halifax | 30 min |
| Jul 9, 9:33 PM EDT | Special Weather Statement | RNK | Halifax | 42 min |
| Jul 10, 1:01 PM EDT | Special Weather Statement | RNK | Bath | 59 min |
| Jul 10, 1:20 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 55 min |
| Jul 10, 1:57 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, Rockbridge, City of Covington, City of Lexington | 63 min |
| Jul 10, 2:20 PM EDT | Areal Flood Advisory | RNK | Botetourt, Craig | 3 hr |
| Jul 10, 2:27 PM EDT | Special Weather Statement | RNK | Floyd | 33 min |
| Jul 10, 2:29 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 31 min |
| Jul 10, 2:37 PM EDT | Special Weather Statement | RNK | Floyd | 23 min |
| Jul 10, 2:43 PM EDT | Special Weather Statement | RNK | Tazewell | 32 min |
| Jul 10, 2:47 PM EDT | Special Weather Statement | RNK | Wythe | 28 min |
| Jul 10, 2:53 PM EDT | Special Weather Statement | RNK | City of Roanoke | 37 min |
| Jul 10, 2:56 PM EDT | Special Weather Statement | RNK | Tazewell | 34 min |
| Jul 10, 2:58 PM EDT | Special Weather Statement | RNK | Franklin | 32 min |
| Jul 10, 2:59 PM EDT | Flash Flood Watch | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 18 more | 11 hr |
| Jul 10, 3:03 PM EDT | Special Weather Statement | RNK | Floyd | 27 min |
| Jul 10, 3:07 PM EDT | Special Weather Statement | RNK | Carroll | 38 min |
| Jul 10, 3:09 PM EDT | Special Weather Statement | RNK | Grayson | 36 min |
| Jul 10, 3:11 PM EDT | Areal Flood Advisory | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jul 10, 3:18 PM EDT | Special Weather Statement | RNK | City of Radford | 27 min |
| Jul 10, 3:27 PM EDT | Special Weather Statement | RNK | Wythe | 33 min |
| Jul 10, 3:31 PM EDT | Special Weather Statement | RNK | City of Roanoke | 29 min |
| Jul 10, 3:33 PM EDT | Special Weather Statement | RNK | Grayson | 27 min |
| Jul 10, 3:34 PM EDT | Special Weather Statement | RNK | Montgomery | 26 min |
| Jul 10, 3:48 PM EDT | Special Weather Statement | RNK | Buckingham | 27 min |
| Jul 10, 3:50 PM EDT | Special Weather Statement | RNK | Pulaski | 25 min |
| Jul 10, 3:57 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 33 min |
| Jul 10, 4:01 PM EDT | Special Weather Statement | RNK | Buckingham | 29 min |
| Jul 10, 4:04 PM EDT | Special Weather Statement | RNK | Pulaski | 26 min |
| Jul 10, 4:15 PM EDT | Special Weather Statement | RNK | Buckingham | 30 min |
| Jul 10, 4:17 PM EDT | Areal Flood Advisory | RNK | Buckingham | 3 hr |
| Jul 10, 4:22 PM EDT | Special Weather Statement | RNK | Buckingham | 23 min |
| Jul 10, 4:23 PM EDT | Special Weather Statement | RNK | Bedford | 37 min |
| Jul 10, 4:25 PM EDT | Special Weather Statement | RNK | City of Radford | 35 min |
| Jul 10, 4:40 PM EDT | Special Weather Statement | RNK | Montgomery | 35 min |
| Jul 10, 4:43 PM EDT | Areal Flood Advisory | RNK | Wythe | 3 hr |
| Jul 10, 4:50 PM EDT | Special Weather Statement | RNK | Carroll | 25 min |
| Jul 10, 5:03 PM EDT | Special Weather Statement | RNK | Prince Edward | 12 min |
| Jul 10, 5:08 PM EDT | Flash Flood Warning | RNK | Pulaski | 6 hr |
| Jul 10, 5:14 PM EDT | Areal Flood Advisory | RNK | Montgomery, Pulaski, City of Radford | 3 hr |
| Jul 10, 5:45 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 30 min |
| Jul 10, 5:49 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 26 min |
| Jul 10, 5:56 PM EDT | Special Weather Statement | RNK | Franklin | 34 min |
| Jul 10, 6:15 PM EDT | Special Weather Statement | RNK | City of Roanoke | 45 min |
| Jul 10, 6:19 PM EDT | Special Weather Statement | RNK | Appomattox | 26 min |
| Jul 10, 6:32 PM EDT | Special Weather Statement | RNK | Franklin | 28 min |
| Jul 10, 6:42 PM EDT | Special Weather Statement | RNK | Halifax | 33 min |
| Jul 10, 6:51 PM EDT | Special Weather Statement | RNK | Appomattox | 24 min |
| Jul 10, 6:54 PM EDT | Flash Flood Warning | RNK | Montgomery, Roanoke | 3 hr |
| Jul 10, 6:59 PM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| Jul 10, 7:18 PM EDT | Special Weather Statement | RNK | Buckingham | 27 min |
| Jul 10, 7:32 PM EDT | Special Weather Statement | RNK | Franklin | 28 min |
| Jul 10, 7:34 PM EDT | Areal Flood Advisory | RNK | Franklin | 3 hr |
| Jul 10, 7:43 PM EDT | Special Weather Statement | RNK | Buckingham | 17 min |
| Jul 10, 7:53 PM EDT | Special Weather Statement | RNK | Smyth | 37 min |
Nearby
Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.